Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

June 3, 1998Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1998, 8:38 PM EDT for Rockingham County, North Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1998, 8:38 PM EDT (00:38 UTC)
Expired
Jun 3, 1998, 9:40 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:40 PM EDTThunderstorm WindAyersville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 040038 RRA
SVRRNK
NCC157-040140-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 940 PM EDT.

* AT 838 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES SOUTH OF MARTINSVILLE OR 5 MILES NORTH OF
  INTELLIGENCE MOVING EAST SOUTHEAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  INTELLIGENCE                    AROUND 840 PM EDT..
  WENTWORTH                       AROUND 850 PM EDT..
  HARRISONS CROSSROADS            AROUND 855 PM EDT..
  MONROETON                       AROUND 900 PM EDT..
  REIDSVILLE                      AROUND 900 PM EDT..

<< CALL TO ACTION >> A TORNADO WATCH IS ALSO IN EFFECT FOR THE
WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DOb PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE
INSIDE AND STAY AWAY FROM WINDOWS.

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:00 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 3, 4:00 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EST WED JUN 3 1998

SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT.

DISCUSSION...
***KFCX RDA STILL UP AND LOOKING OK***
SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL
MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO
FAR.  TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL.
STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS
LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER
OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS.  SPC COMING
OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK
GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH.

OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY
S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN
DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH
SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A
RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY
TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE
WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO
18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850
FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL
FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC
POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY
POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE
TO GO LKLY THURS.  GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE
SUPPORTS THESE KINDS OF NUMBERS.

ROA 63/77/62/78 3555
LYH 60/77/60/78 2445
DAN 67/83/65/84 4555
BLF 59/72/59/73 3555
RNK 60/75/60/76 3555
BOO 55/71/56/73 5655

KEIGHTON

In the hours before

Local storm report, Jun 3, 5:20 PM EDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     WYTHEVILLE                VA   1.75 INCH HAIL
06/03/98   WYTHE                          GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

450 PM     MAX MEADOWS               VA   0.88 INCH HAIL
06/03/98   WYTHE                          NICKEL SIZE HAIL REPORTED
                                          BY SPOTTER

453 PM     WYTHEVILLE                VA   0.75 INCH HAIL
06/03/98   WYTHE                          DIME SIZE HAIL REPORTED
                                          BY HAM RADIO OPERATOR
                                          AT I-81 AND RTE 52.
Local storm report, Jun 3, 5:25 PM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     WYTHEVILLE                VA   2.00 INCH HAIL
06/03/98   WYTHE                          REPORTED BY SPOTTER

500 PM     MAX MEADOWS               VA   1.25 INCH HAIL
06/03/98   WYTHE                          HAL-DOLLAR SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Jun 3, 5:25 PM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     WYTHEVILLE                VA   2.00 INCH HAIL
06/03/98   WYTHE                          REPORTED BY SPOTTER

500 PM     MAX MEADOWS               VA   1.25 INCH HAIL
06/03/98   WYTHE                          HAL-DOLLAR SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Jun 3, 5:57 PM EDT, 2 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

551 PM     STUART                    VA   1.00 INCH HAIL
06/03/98   WYTHE                          RADIO STATION REPORTED
                                          QUARTER-SIZED HAIL

SJK
Local storm report, Jun 3, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     EDEN                      NC   0.88 INCH HAIL
06/03/98   ROCKINGHAM                     NICKEL-SIZED HAIL REPORTED
                                          BY SPOTTER

630 PM     3 W WENTWORTH             NC   1.50 INCH HAIL
06/03/98   ROCKINGHAM                     REPORTED BY SPOTTER

630 PM     MAYODAN                   NC   FUNNEL CLOUD
06/03/98   ROCKINGHAM                     REPORTED BY 911

640 PM     REIDSVILLE                NC   2.00 INCH HAIL
06/03/98   ROCKINGHAM                     HAIL LARGER THAN GOLF BALL
                                          SIZE REPORTED BY SPOTTER

644 PM     REIDSVILLE                NC   1.00 INCH HAIL
06/03/98   ROCKINGHAM                     REPORTED BY SPOTTER ON
                                          SOUTHEAST SIDE OF TOWN

648 PM     REIDSVILLE                NC   2.00 INCH HAIL
06/03/98   ROCKINGHAM                     REPORTED BY SPOTTER

650 PM     2 W REIDSVILLE            NC   2.75 INCH HAIL
06/03/98   ROCKINGHAM                     BASEBALL-SIZED HAIL
                                          REPORTED BY SPOTTER

650 PM     WILLIAMSBURG              NC   1.25 INCH HAIL
06/03/98   ROCKINGHAM                     RELAYED VIA GREENSBORO
                                          SKYWARN OPERATOR

651 PM     1 N REIDSVILLE            NC   2.50 INCH HAIL
06/03/98   ROCKINGHAM                     RELAYED VIA GREENSBORO
                                          SKYWARN OPERATOR

658 PM     CAMP SPRINGS              NC   1.00 INCH HAIL
06/03/98   CASWELL                        REPORTED BY SPOTTER

705 PM     5 SW RICHLANDS            VA   FUNNEL CLOUD
06/03/98   TAZEWELL                       REPORTED BY SPOTTER

710 PM     CAMP SPRINGS              NC   1.75 INCH HAIL
06/03/98   CASWELL                        REPORTED BY SPOTTER

713 PM     ANDERSON                  NC   2.00 INCH HAIL
06/03/98   CASWELL                        REPORTED BY PUBLIC
Local storm report, Jun 3, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     EDEN                      NC   0.88 INCH HAIL
06/03/98   ROCKINGHAM                     NICKEL-SIZED HAIL REPORTED
                                          BY SPOTTER

630 PM     3 W WENTWORTH             NC   1.50 INCH HAIL
06/03/98   ROCKINGHAM                     REPORTED BY SPOTTER

630 PM     MAYODAN                   NC   FUNNEL CLOUD
06/03/98   ROCKINGHAM                     REPORTED BY 911

640 PM     REIDSVILLE                NC   2.00 INCH HAIL
06/03/98   ROCKINGHAM                     HAIL LARGER THAN GOLF BALL
                                          SIZE REPORTED BY SPOTTER

644 PM     REIDSVILLE                NC   1.00 INCH HAIL
06/03/98   ROCKINGHAM                     REPORTED BY SPOTTER ON
                                          SOUTHEAST SIDE OF TOWN

648 PM     REIDSVILLE                NC   2.00 INCH HAIL
06/03/98   ROCKINGHAM                     REPORTED BY SPOTTER

650 PM     2 W REIDSVILLE            NC   2.75 INCH HAIL
06/03/98   ROCKINGHAM                     BASEBALL-SIZED HAIL
                                          REPORTED BY SPOTTER

650 PM     WILLIAMSBURG              NC   1.25 INCH HAIL
06/03/98   ROCKINGHAM                     RELAYED VIA GREENSBORO
                                          SKYWARN OPERATOR

651 PM     1 N REIDSVILLE            NC   2.50 INCH HAIL
06/03/98   ROCKINGHAM                     RELAYED VIA GREENSBORO
                                          SKYWARN OPERATOR

658 PM     CAMP SPRINGS              NC   1.00 INCH HAIL
06/03/98   CASWELL                        REPORTED BY SPOTTER

705 PM     5 SW RICHLANDS            VA   FUNNEL CLOUD
06/03/98   TAZEWELL                       REPORTED BY SPOTTER

710 PM     CAMP SPRINGS              NC   1.75 INCH HAIL
06/03/98   CASWELL                        REPORTED BY SPOTTER

713 PM     ANDERSON                  NC   2.00 INCH HAIL
06/03/98   CASWELL                        REPORTED BY PUBLIC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:15 PM EDTSevere Thunderstorm WarningRNKAlleghany35 min
Jun 3, 8:22 PM EDTSevere Thunderstorm WarningRNKSurry43 min
Jun 3, 8:25 PM EDTSevere Thunderstorm WarningRNKWatauga50 min
Jun 3, 8:26 PM EDTSevere Thunderstorm WarningRNKStokes34 min
Jun 3, 9:00 PM EDTSevere Thunderstorm WarningRNKWilkes35 min
Jun 3, 9:18 PM EDTTornado WarningRNKWilkes32 min
Jun 4, 3:25 PM EDTFlash Flood WarningRNKWatauga3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.